Illinois, 2007

Extreme Cold in Illinois, January 28 to 31, 2007

January 28 to 31, 2007 · NWS LOT · 1 event in 1 county or zone

Most of January 2007 was mild across northern Illinois, but the last four days of the month, starting on January 28th, turned bitterly cold. The low temperatures on the last four days of the month were in the single digits with the coldest temperature, 3 degrees above zero, on January 31st.

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Most of January 2007 was mild across northern Illinois, but the last four days of the month, starting on January 28th, turned bitterly cold. The low temperatures on the last four days of the month were in the single digits with the coldest temperature, 3 degrees above zero, on January 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 27, 10:42 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jan 27, 10:42 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1042 PM CST SAT JAN 27 2007

.DISCUSSION FOR AFTERNOON GRIDS/ZONES...
215 PM CST

MODELS IN THE SHORT RANGE ARE FAIRLY NON-ARGUMENTATIVE UP TO MID
WEEK AS FAR AS SYSTEM MOVEMENT GOES. SHUD PROBLY STICK WITH GFS THIS
ROUND AND HOLD ON TO SOME CONSISTENCY. ONLY REAL CHANGES APPLIED
THIS ROUND IS TIMING FOR BRINGING IN WAA SNOWS ON MONDAY AND
LOWERING TEMPS IN THE LONG RANGE.

OVERALL THIS WEEK WILL BE DOMINATED BY A SERIES OF WAVES SPINNING
AROUND THAT HUGE POLAR VORTEX NEAR HUDSON BAY. THIS MASSIVE COMPLEX
TRAVELS A RING AROUND THE BAY...RETROGRADING WESTWARD TO CENTRAL
CANADA ABOUT MID WEEK. UP UNTIL THEN...A SERIES OF CLIPPERS SCURRIES
ACROSS THE GREAT LAKES RGN FROM SRN CANADA. MOISTURE IS RATHER
LIMITED CONSIDERING THEIR FRIGID CONTINENTAL SOURCE. HOWEVER TEMPS
PLUNGE BLO NORMAL WITH H8 TEMPS IN THE MINUS 20C OR LOWER RANGE.
LAKE EFFECT SNOWS FOR LOWER MICHIGAN AND PARTS OF NORTHWEST INDIANA
WILL BE COMMONPLACE THIS COMING WEEK.

A WEAK LOBE OF VORTICITY IS PASSING THRU NERN IL NOW AND HAS
ENHANCED CLOUD COVER FOR THIS AFTN...WITH SPITS OF FLURRIES REPORTED
AT OHARE AND WAUKEGAN. HOWEVER A MORE NOTABLE WAVE OF CONCERN IS
MOVING DOWN WI NOW WHERE VSBYS HAVE LOWERED TO 2 MI IN SNOW SHOWERS.
THIS IS MOVING INTO NRN IL THIS EVENING BUT WILL NOT LIKELY AMOUNT
TO MORE THAN A SKIFF OF LT SNOW OR FLURRIES. A MORE MAJOR DEEPENING
WAVE SHUD DEVELOP OVER NRN MN THIS EVENING AND FOLLOW CLOSE BEHIND
THIS WEAKER WAVE...DIVING INTO NRN IL SUNDAY MRNG. THIS VORT IS
LIKELY TO DROP AN INCH OF SNOW ACROSS THE AREA SUNDAY MORNING BEFORE
HIGH TAILING INTO INDIANA TMRW AFTN AND INTO OHIO BY EVENING. THIS
WAVE OPENS THE DOOR FROM CENTRAL CANADA WITH 850 TEMPS OF -24C
ADVECTING THIS WAY. WHILE THERE MAY BE SOME DIURNAL RESPONSE TO
RISING TEMPS ON SUNDAY...THE MOVE UPWARD WILL BE SMALL.

A BRIEF PD OF RIDGING SUNDAY NIGHT WILL BE DISPLACED BY ANOTHER
CLIPPER FROM THE DAKOTAS MONDAY AFTN INTO MONDAY NIGHT. THIS WAVE
WILL MOVE THRU EARLY TUESDAY...LEAVING SOME LAKE EFFECT SNOW SHOWERS
FOR PORTER COUNTY IN PARTICULAR THRU THE DAY TUESDAY. ANOTHER WAVE
ON WEDNESDAY AND THURSDAY WILL BRING LIGHT SNOW OR FLURRIES BACK
AGAIN.

WHILE THE ENTIRE WEEK IS CHARACTERIZED BY A MAJOR TROF FROM COAST TO
COAST...THE RETROGRADING POLAR VORTEX WILL SHIFT THE UPR FLOW FROM
NW TO SW AFTER MID WEEK. THIS CUD OPEN THE MS VLY TO A DRAFT OF LOW
LVL GULF MSTR FOR THE WEEKEND. RIGHT NOW...MODELS SHIFT A WAVE
ACROSS THE MS VLY THURSDAY NIGHT AND FRIDAY...INUNDATING THE LOWER
MS VLY TO TN VLY AS A SHORT WAVE KICKS OUT OF THE SRN PLAINS. SO FAR
ANY SIGNIFICANT SNOWS APPEAR TO BE TO OUR SOUTH AND EAST. BUT SINCE
THIS IS SO LONG RANGE...ANY MISPLACED FORCING BY THE MODELS CUD
ACTUALLY INTRODUCE CONCERN FOR NRN IL AND INDIANA LATE IN THE WEEK.

RLB

&&

.AVIATION...

1042 PM CST...

SHSN...ASSOCIATED MVFR CIG/VIS CONDITIONS AND GUSTY SFC WINDS REMAIN
MAIN FOCUS THRU TAF PERIOD.

INITIAL S/WV TROF SHEARING EAST ACROSS THE REGION THIS
EVENING...WHILE NEXT VORT DIGGING SOUTHEAST FROM MN/WRN WI TOWARD IL
OVRNGT AND SUNDAY MRNG. LESS DISTINCTION BETWEEN DCRSG FORCING FROM
DEPARTING S/WV...AND INCRSG UVM WITH APPRCHG WAVE LIKELY AIDED BY
FRONTOGENETIC FORCING ASSOCIATED WITH SHARP COLD FRONT PUSH ACROSS
FCST AREA ATTM...WITH LGT SN/FLURRIES LIKELY TO CONTINUE THRU THE
NIGHT. MODEL TSECTS STILL FOCUS BEST UVM WITH SECOND VORT EARLY
SUNDAY MORNING...SO WILL JUST GO PREVAILING WITH A LOW MVFR
PREVAILING LGT SNW AT THAT TIME. TSECTS CONTINUE TO SHOW RELATIVELY
DEEP SUBSIDENCE DVLPG SUN AFTN AND EVENING AS MID LVL TROF AXIS
SLIDES OFF TO THE EAST...SO WILL END -SN MID AFTN OR SO WITH SOME
CLRG BY SUNDAY EVE.

WIND WISE...SFC COLD FRONT JUST MOVING ACROSS CHI PORTION OF FCST
AREA AT 04 UTC...WITH TIGHT ISALLOBARIC GRADIENT ALONG LEADING EDGE
OF SFC PRES RISE BUBBLE STILL PRODUCING WINDS GUSTING INTO MID 20 KT
RANGE ACROSS NRN IL. STILL XPCT THIS WILL SLACK OFF A LITTLE OVRNGT
THOUGH STILL SOMEWHAT GUSTY...THEN STRENGTHENING GUSTS BACK INTO 25
KT RANGE BY SUN AFTN AS LLVL CAA RESULTS IN DEEPER MIXED LAYER AND
INCREASE IN MOMENTUM TRANSFER. WITH SUBSIDENCE DVLPG SUN
AFTN/EVENING SHOULD SEE WINDS DECREASE AFTER SUNSET WITH BACKING TO
THE W/SW SUN NGT.

RATZER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...GALE WARNING LK MI IND NEARSHORE AND OPEN WATERS SUN. SMALL
CRAFT ADVISORY IL SHORE THRU SUN NT.

&&
Hazardous weather outlook, Jan 27, 4:00 PM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CST SAT JAN 27 2007

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-281030-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 PM CST SAT JAN 27 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS MINOR FLOODING ALONG PORTIONS OF THE KANKAKEE RIVER IN
INDIANA. SEE THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS ON THE
FLOODING.

THERE IS A CHANCE OF SNOW SHOWERS ACROSS THE REGION OVERNIGHT.
LITTLE OR NO SNOW ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

THE MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE KANKAKEE
RIVER IN INDIANA THROUGH EARLY SUNDAY MORNING.

SNOW SHOWERS ARE EXPECTED ACROSS THE REGION SUNDAY. LAKE EFFECT
SNOW IS EXPECTED IN NORTHWEST INDIANA SUNDAY...WITH UP TO 2 INCHES
POSSIBLE...PARTICULARLY OVER NORTHERN AND EASTERN PORTIONS OF
PORTER COUNTY.

WIND CHILL VALUES WILL RANGE FROM ZERO TO 10 BELOW ZERO ACROSS THE
AREA SUNDAY MORNING AND MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-281030-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
400 PM CST SAT JAN 27 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

A GALE WARNING IS IN EFFECT SUNDAY MORNING AND AFTERNOON FOR
SOUTHERN LAKE MICHIGAN AND THE NEARSHORE WATERS FROM GARY TO
MICHIGAN CITY. A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR
THE REST OF THE NEARSHORE WATERS THROUGH SUNDAY NIGHT. FREEZING
SPRAY IS ALSO POSSIBLE SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

Event by event

1 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Cook

When
January 28, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cook forecast zone
Deaths
2 direct, 0 indirect
Reported by
County Official

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Extreme Cold/Wind Chill, Cook2007-01-2874MaleOutside/Open AreasDirect
Extreme Cold/Wind Chill, Cook2007-01-2856MalePermanent HomeDirect

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12611.